Alert archive / Idaho / Red Flag Warnings in 2016
Red Flag Warning 1, NWS Pocatello, ID
NWS Pocatello, ID issued this red flag warning at Jul 3, 2016, 3:15 PM MDT for 4 counties in Idaho. It took effect at Jul 4, 2016, 1:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 3, 2016, 3:15 PM MDT (21:15 UTC)
- In effect from
- Jul 4, 2016, 1:00 PM MDT
- Expired
- Jul 4, 2016, 9:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Pocatello, ID
Counties Custer County, ID, Idaho County, ID, Lemhi County, ID, Valley County, ID
The radar
The Boise radar (KCBX), 198 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 9.3 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2659 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
175 WWUS85 KPIH 032115 RFWPIH URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE POCATELLO ID 315 PM MDT SUN JUL 3 2016 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM MDT MONDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR CENTRAL IDAHO FIRE WEATHER ZONE 475... IDZ475-041200- /O.NEW.KPIH.FW.W.0001.160704T1900Z-160705T0300Z/ EAST SALMON RIVER MOUNTAINS/SALMON NF- 315 PM MDT SUN JUL 3 2016 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM MDT MONDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR CENTRAL IDAHO FIRE WEATHER ZONE 475... THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM TO 9 PM MDT MONDAY. * AFFECTED AREA...FIRE WEATHER ZONE 475. * WIND...WEST 15 TO 20 MPH WITH GUSTS TO AROUND 30 MPH AT LOWER ELEVATIONS. RIDGETOP WINDS 25 TO 30 MPH WITH GUSTS TO 40 MPH. * HUMIDITY...10 TO 18 PERCENT AT ALL ELEVATIONS. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW, OR WILL SHORTLY. FIRES MAY EXPERIENCE RAPID RATES OF GROWTH. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THE RED FLAG WARNING FOR PORTIONS OF SOUTHEAST IDAHO. && $$
3 follow-up statements
882 WWUS85 KPIH 040958 RFWPIH URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE POCATELLO ID 358 AM MDT MON JUL 4 2016 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM MDT MONDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR CENTRAL IDAHO FIRE WEATHER ZONE 475... IDZ475-042100- /O.CON.KPIH.FW.W.0001.160704T1900Z-160705T0300Z/ EAST SALMON RIVER MOUNTAINS/SALMON NF- 358 AM MDT MON JUL 4 2016 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR CENTRAL IDAHO FIRE WEATHER ZONE 475... * AFFECTED AREA...FIRE WEATHER ZONE 475. * WIND...WEST 15 TO 20 MPH WITH GUSTS TO AROUND 30 MPH AT LOWER ELEVATIONS. RIDGETOP WINDS 25 TO 30 MPH WITH GUSTS TO 40 MPH. * HUMIDITY...10 TO 18 PERCENT AT ALL ELEVATIONS. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW... OR WILL SHORTLY. FIRES MAY EXPERIENCE RAPID RATES OF GROWTH. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THE RED FLAG WARNING FOR PORTIONS OF SOUTHEAST IDAHO. && $$
284 WWUS85 KPIH 041933 RFWPIH URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE POCATELLO ID 133 PM MDT MON JUL 4 2016 ...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR CENTRAL IDAHO FIRE WEATHER ZONE 475... IDZ475-050300- /O.CON.KPIH.FW.W.0001.000000T0000Z-160705T0300Z/ EAST SALMON RIVER MOUNTAINS/SALMON NF- 133 PM MDT MON JUL 4 2016 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 475... * AFFECTED AREA...FIRE WEATHER ZONE 475. * WIND...WEST 15 TO 20 MPH WITH GUSTS TO AROUND 30 MPH AT LOWER ELEVATIONS. RIDGETOP WINDS 25 TO 30 MPH WITH GUSTS TO 40 MPH. * HUMIDITY...8 TO 18 PERCENT AT ALL ELEVATIONS. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW... OR WILL SHORTLY. FIRES MAY EXPERIENCE RAPID RATES OF GROWTH. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THE RED FLAG WARNING FOR PORTIONS OF SOUTHEAST IDAHO. && $$
992 WWUS85 KPIH 050243 RFWPIH URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE POCATELLO ID 843 PM MDT MON JUL 4 2016 IDZ475-050345- /O.EXP.KPIH.FW.W.0001.000000T0000Z-160705T0300Z/ EAST SALMON RIVER MOUNTAINS/SALMON NF- 843 PM MDT MON JUL 4 2016 ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 475... RELATIVE HUMIDITY CONTINUES TO RISE ABOVE 15 PERCENT ACROSS THE WARNING AREA DESPITE WIND GUSTS OF 25 MPH OR HIGHER CONTINUING. THAT SAID...THE WARNING WILL EXPIRE AS PLANNED AT 9 PM. ANY MORE WIDESPREAD GUSTS OVER 25 MPH SHOULD SUBSIDE BY MIDNIGHT. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Jul 3, 2:20 PM MDT, 55 minutes earlier.
Area forecast discussion, Jul 3, 2:20 PM MDT, 55 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 220 PM MDT SUN JUL 3 2016 .DISCUSSION...The latest satellite imagery was showing a low pressure system advancing slowly east through British Columbia (BC) early this afternoon with a mostly dry WNW flow aloft increasing across SRN Idaho. The models (especially the NAM) continue to support thunderstorm activity along the Montana border from east of Mackay through Yellowstone NP and further south near the Utah border through this evening which was evident on recent radar returns. Breezy SW winds were also noted across the region in response to the increasing flow aloft and short range models continue to show at least marginal Lake Wind conditions developing over American Falls Reservoir around forecast issuance time and continuing through 9pm MDT. Thus have allowed the Lake Wind Advisory to continue through 9pm this evening. The low stalls over central BC Monday resulting in a fairly strong WSW flow across the region. The statistical guidance (particularly the MAV) is hovering just above marginal lake wind conditions across American falls reservoir and enough for a wind advisory across the Upper Snake River Plain and thus have issued those advisories for the Snake Plain for the holiday weekend. By Tuesday...a fairly good chunk of the BC low shears east through Canada while the remaining energy digs south into NRN Washington maintaining breezy conditions across the region. The upper low shifts east into NW Montana Wednesday with breezy afternoon winds and cooler temperatures filtering into the region. SE Idaho falls between systems Thursday as the low ejects east into the Dakotas and the next Pac storm system sweeps into the BC coastal waters. The GFS and ECMWF models are in fairly good agreement today (the EC trending toward yesterdays GFS model run) indicating that a fairly deep low will work into the NW coastal waters Friday resulting in a mostly dry and strong SW flow aloft across SE Idaho with warming temperatures. The low slowly drifts south along the coast Saturday with associated frontal precipitation spreading into at least the CNTRL Idaho mountains by afternoon and continuing into the day Sunday as the low ejects inland. Under this forecast scenario, a fairly strong cold front will sweep across SE Idaho Sunday resulting in gusty winds and cooler temperatures. Most of the precipitation with the front is expected to fall over the CNTRL mountains with a mostly dry frontal passage for the Snake River Plain and SRN highlands (if the forecast track remains unchanged). Huston && .AVIATION...A weak disturbance/trough is bringing breezy to moderate winds across the area. Expect afternoon gust of 25 to 30 mph for KPIH and KIDA. KBYI and KSun will be breezy but will only see gusts near 15 mph for a couple of hours. With an approaching upper level low expect stronger winds tomorrow starting by late tomorrow morning, particularly for the Snake River plain TAF sites. Wyatt && .FIRE WEATHER...A weak disturbance/trough is bringing breezy to moderate winds across the area this afternoon. Expect afternoon gusts of 25 to 35 mph across much of the area, particularly our Northern areas. Also, expect isolated showers and thunderstorms for the mountains this afternoon. Afternoon relative humidity will be from 13 to 23 percent in valleys and 20 to 30 percent in mountains. With an approaching upper level low expect stronger winds and lower relative humidity tomorrow, July 4th. Winds gusts will range from 30 to 40 mph with afternoon relative humidity 10 to 20 in valleys and 15 to 25 percent in mountains. Zone 475 will see wind gusts of 35 to 40 mph and widespread afternoon relative humidity of 10 to 15 percent. As a result, a red flag warning is in effect from 1 pm mdt to 9 pm mdt for tomorrow, July 4th. The Upper Snake River plain will see wind gusts of 40 mph with relative humidities ranging from 15 to 20 percent though there will be some isolated pockets less than 15 percent. The rest of the area will see wind gusts of 25 to 30 mph with relative humidities ranging from 15 to 25 percent. Tuesday winds will back off some but still be breezy as the upper level low starts to weaken as it approaches MT/ID. Wednesday the low will move over MT just north of the MT divide. Expect continued breezy winds with isolated showers and thunderstorms over the MT divide. Temperatures cool off some with a slight increase in relative humidities Wednesday and Thursday. Temperature rebound and relative humidities drop Friday and Saturday ahead of the next system moving through Sunday. Wyatt && .PIH Watches/Warnings/Advisories... Lake Wind Advisory continues through 9 PM MDT this evening for IDZ021. Wind Advisory for IDZ020 and Lake Wind Advisory for IDZ021 from 1PM to 9PM MDT Monday. Red Flag Warning for fire zones IDZ475-476 from 1PM to 9PM MDT Monday. &&
In the hours before
Special weather statement, Jul 3, 11:49 AM MDT, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
1149 AM MDT SUN JUL 3 2016
IDZ019-031845-
UPPER SNAKE HIGHLANDS ID-
1149 AM MDT SUN JUL 3 2016
...A LINE OF DEVELOPING THUNDERSTORMS ALONG THE CONTINENTAL
DIVIDE EAST OF MONIDA MOVING EAST THROUGH 1245 PM MDT...
AT 1145 AM MDT...DOPPLER RADAR WAS TRACKING A LINE OF THUNDERSTORMS
DEVELOPING ALONG THE CONTINENTAL DIVIDE EAST OF MONIDA...MOVING EAST
AT 40 MPH.
WIND GUSTS OF 30 TO 35 MPH ARE POSSIBLE WITH THESE STORMS ALONG
WITH LIGHT RAIN THROUGH 1245 PM MDT.
LOCATIONS IMPACTED INCLUDE...
HENRYS LAKE...TARGHEE PASS...RED ROCK PASS AND MONIDA PASS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FIRE CREWS WORKING NEAR THE YALE FIRE SHOULD PREPARE FOR GUSTY...AND
ERRATIC THUNDERSTORM OUTFLOW WINDS THAT MAY INCREASE FIRE BEHAVIOR
THROUGH 1245 PM MDT.
&&
LAT...LON 4473 11132 4462 11122 4454 11145 4454 11150
4455 11148 4458 11152 4456 11155 4454 11152
4454 11161 4448 11257 4450 11236 4454 11235
4457 11229 4453 11213 4459 11153 4464 11152
4467 11147 4470 11149 4471 11142 4476 11139
TIME...MOT...LOC 1745Z 253DEG 39KT 4463 11157 4455 11223
HUSTONSpecial weather statement, Jul 3, 1:58 PM MDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
158 PM MDT SUN JUL 3 2016
IDZ019-020-032-032130-
UPPER SNAKE RIVER PLAIN ID-LOST RIVER/PASHIMEROI ID-
UPPER SNAKE HIGHLANDS ID-
158 PM MDT SUN JUL 3 2016
...A LINE OF DEVELOPING THUNDERSTORMS EXTENDING FROM NEAR SPENCER
SOUTHWEST TO NEAR ARCO WILL MOVE EAST ACROSS THE UPPER SNAKE PLAIN
AND HIGHLANDS THROUGH 330 PM MDT...
AT 154 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF DEVELOPING
THUNDERSTORMS EXTENDING FROM 6 MILES NORTHWEST OF KILGORE TO NEAR
GROUSE...MOVING EAST AT 35 MPH.
WIND GUSTS UP TO 40 MPH ALONG WITH LIGHT RAIN ARE POSSIBLE WITH
THESE STORMS AS THEY MOVE EAST THROUGH 330 PM MDT.
LOCATIONS IMPACTED INCLUDE...
DUBOIS...TERRETON...IDMON...HENRYS LAKE...MUD LAKE...HAMER...
SPENCER...KILGORE...MONTEVIEW...PONDS LODGE...LAST CHANCE...
ISLAND PARK RESERVOIR...MACKS INN...NORTHWEST INL...DARLINGTON...
ISLAND PARK VILLAGE...SHOTGUN VILLAGE...MOORE...HOWE AND HUMPHREY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FIRE CREWS WORKING NEAR THE YALE FIRE SHOULD PREPARE FOR STRONG...
GUSTY...AND ERRATIC THUNDERSTORM OUTFLOW WINDS THAT MAY INCREASE
FIRE BEHAVIOR.
&&
LAT...LON 4370 11233 4364 11363 4423 11324 4423 11282
4442 11284 4450 11273 4445 11239 4454 11235
4457 11229 4452 11210 4456 11187 4451 11183
4456 11168 4454 11147 4464 11152 4470 11149
4471 11142 4476 11139 4449 11109 4430 11110
TIME...MOT...LOC 1954Z 264DEG 32KT 4447 11197 4369 11353
HUSTONSpecial weather statement, Jul 3, 2:06 PM MDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 206 PM MDT SUN JUL 3 2016 IDZ022-023-032100- CARIBOU HIGHLANDS ID-SOUTH CENTRAL HIGHLANDS ID- 206 PM MDT SUN JUL 3 2016 ...THUNDERSTORMS DEVELOPING NEAR JUNIPER MOVING EAST-NORTHEAST TOWARD INTERSTATE 15 THROUGH 300 PM MDT... AT 159 PM MDT...DOPPLER RADAR WAS TRACKING A THUNDERSTORM NEAR JUNIPER...MOVING EAST NORTHEAST AT 25 MPH. WIND GUSTS TO 35 MPH ALONG WITH BRIEF LIGHT RAIN ARE POSSIBLE WITH THIS STORM AS IT MOVES NORTHEAST THROUGH 300 PM MDT. LOCATIONS IMPACTED INCLUDE... MALAD...PLEASANTVIEW...CHERRY CREEK REST AREA...HOLBROOK SUMMIT... JUNIPER...HOLBROOK...SAMARIA AND STONE. PRECAUTIONARY/PREPAREDNESS ACTIONS... FIRE CREWS WORKING NEAR THE ONEIDA COUNTY WILDFIRE SHOULD BE PREPARED FOR STRONG...GUSTY...AND ERRATIC THUNDERSTORM OUTFLOW WINDS THAT MAY INCREASE FIRE BEHAVIOR. && LAT...LON 4240 11225 4200 11214 4199 11358 TIME...MOT...LOC 1959Z 251DEG 22KT 4209 11281 HUSTON
Special weather statement, Jul 3, 2:39 PM MDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
239 PM MDT SUN JUL 3 2016
IDZ022-032130-
SOUTH CENTRAL HIGHLANDS ID-
239 PM MDT SUN JUL 3 2016
...THUNDERSTORMS DEVELOPING OVER SOUTHWESTERN CASSIA COUNTY
MOVING EAST THROUGH 330 PM MDT...
AT 237 PM MDT...DOPPLER RADAR WAS TRACKING THUNDERSTORMS DEVELOPING
NEAR OAKLEY RESERVOIR...MOVING EAST AT 25 MPH.
WIND GUSTS TO 35 MPH ALONG WITH BRIEF LIGHT RAIN ARE POSSIBLE WITH
THESE STORMS AS THEY MOVE EAST ACROSS CASSIA COUNTY THROUGH 330 PM
MDT.
LOCATIONS IMPACTED INCLUDE...
OAKLEY RESERVOIR...OAKLEY...ALBION...ELBA...ALMO...CITY OF ROCKS...
BOSTETTER RANGER STATION AND MT HARRISON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FIRE CREWS WORKING NEAR THE IA1 WILDFIRE SHOULD BE PREPARED FOR
STRONG...GUSTY...AND ERRATIC THUNDERSTORM OUTFLOW WINDS THAT MAY
INCREASE FIRE BEHAVIOR.
&&
LAT...LON 4200 11428 4220 11428 4243 11353 4199 11334
4199 11391
TIME...MOT...LOC 2037Z 251DEG 22KT 4218 11395
HUSTONThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 3:17 AM MDT | Lake Wind Advisory | PIH | 17 hr | |
| Jul 3, 11:49 AM MDT | Special Weather Statement | PIH | Clark | 56 min |
| Jul 3, 1:58 PM MDT | Special Weather Statement | PIH | Butte, Clark, Fremont, Jefferson | 92 min |
| Jul 3, 2:06 PM MDT | Special Weather Statement | PIH | Oneida | 54 min |
| Jul 3, 2:27 PM MDT | Lake Wind Advisory | PIH | 31 hr | |
| Jul 3, 2:27 PM MDT | Wind Advisory | PIH | 31 hr | |
| Jul 3, 2:39 PM MDT | Special Weather Statement | PIH | Cassia | 51 min |
Nearby
Red Flag Warnings in Idaho, 2016Every red flag warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.